Several instances of a relapse in typhoid after cessation of chloramphenicol (chloromycetin®) therapy have been reported, and possibly chloramphenicol interferes with the development of lasting immunity. Although second attacks of typhoid have been reported, we have not found any other instance in which a patient had three attacks in one year. We believe that chloramphenicol was life-saving for this patient but interfered with the development of immunity. To test this hypothesis we began to immunize him with an autogenous vaccine after he had recovered from the third attack.
REPORT OF A CASE
R. B., a 32-year-old Negro man, was admitted to the acute disease unit of the Los Angeles County Hospital on Jan. 29, 1950, with a history of chills, fever, headache, anorexia, and cardiac palpitation for five days. Physical examination revealed only a temperature of 103 F., tachycardia, and a white blood cell count of 8,400, with 80% polymorphonuclears
Frank WP, Bower AG, Chudnoff J. TYPHOID: REPORT OF A CASE WITH THREE ATTACKS IN ONE YEAR. JAMA. 1951;147(12):1137–1138. doi:10.1001/jama.1951.73670290006011d
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: